Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipo and Anxiety...
Sep 21, 2006

Hello,I am hoping for some reassurance from a life lived in a state of constant anxiety. I know this is not a question to which you can provide a definitive answer, but to all of us anxious HIVers, maybe a guide would be helpful. Diagnosed 2 years now, CD4 32, VL >m, but now CD4 366 and VL <40 (so, doing well) but I live in a state of constant anxiety about my future. Not about becoming ill - I am very well, but about things like resistance, treatment failure and of course,lipodystrophy. For me, this is the most worrying element to my 'condition'. My question is: in your opinion, (and I know there can be no definitive answer) what percentage of us WILL go on to develop lipo.? And at what stage? I have no sign now, but will I in the future? How likely? (Truvada and Efavirenz, no miseed doses). Please help...me and ALL of us to whom this is a daily fear. Thanks for the terrific work you do, Best regards, NB (U.K)

Response from Dr. Wohl

Worrying about side effects and loss of the benefits of HIV meds are understandable. Fortunately, the current crop of meds are a) potent and b) well tolerated. In addition, new meds are being pumped out that will help those developing resistance to their earlier regimens.

As far as resistance, absolute devotion to your regimen is the best way to prevent resistance. Certainly, problems with absorbsion, drug interactions, acquiring a new HIV strain from someone, can all potentially lead to drug resistance but these are pretty rare compared to missing doses. If a regimen is too difficult to adhere to, people should ask their docs about a more convenient regimen.

Lipodystrophy can mean a lot of things including worsening of lipid to fat changes. The lipid thing is a problem but typically managable with drugs and lifestyle modifications. Body fat changes fall into the fat loss and fat gain categories. Fat loss is muc less common now with the abandonment of d4T in the West. AZT may do this but recent studies suggest this is not very common - especially when it is taken with efavirenz. So, I would not worry too much about fat loss if you are not on d4T. Fat gain has been seen many different regimens and usually this is a return of fat lost during advancing HIV infection. Accumulation of fat in the gut is the greatest concern. It is unclear exactly how common this is in people on HIV meds plus this is something we see happening to many people as they age (spare tire) - so it is hard to gauge if this is purely an effect of HIV meds. A nice study found that 'only' 26% of patients in a clinical study of first HIV meds had a combo of big bellies and thin arms and legs - so this combination seems to be relatively less common.

I would expect there to be little in the way of major body shape changes with Truvada and efavirenz. Weight may go up a bit on therapy, your waist may get thicker as you age but good diet and daily exercise should help keep you looking fine.

DW



Previous
treatment choices
Next
cheaper drugs from oversea airmail

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement